Oklahoma, 2006

Hail in Oklahoma, May 5, 2006

May 5, 2006 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms over the central Oklahoma panhandle produced hail during the early evening hours. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the central Oklahoma panhandle produced hail during the early evening hours. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 1:57 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 5, 1:57 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT FRI MAY 5 2006

.DISCUSSION...HAVE INCREASED POPS TO AROUND 90 PERCENT AREA WIDE
OVERNIGHT AS SHORT-WAVE ENERGY AND MOIST...UPSLOPE FLOW COME
TOGETHER. THERE IS A SMALL POTENTIAL FOR A FEW SEVERE THUNDERSTORMS
ACROSS THE SOUTHWEST PANHANDLES WITH THE MAIN THREAT BEING LARGE
HAIL. HOWEVER...AT THIS TIME IT APPEARS THAT MOST OF THE SEVERE WX
WILL REMAIN TO THE SOUTH OF US. EXPECT SHOWERS AND THUNDERSTORMS TO
PERSIST INTO THE DAY ON SATURDAY...GRADUALLY DIMINISHING FROM WEST TO
EAST. HAVE ALSO RETAINED SLIGHT CHANCE INTO THE EVENING HOURS
TOMORROW FOR THE NORTH AND EAST BUT ANY PRECIP SHOULD END BEFORE
MIDNIGHT.

EXPECT DRY WEATHER ON SUNDAY FOR MOST OF THE AREA ALTHOUGH THE
POTENTIAL DOES EXIST FOR SOME CONVECTION ORIGINATING TO OUR NORTH AND
WEST AHEAD OF SUBTLE SHORTWAVE TROF TO ENTER THE AREA...WITH THE BEST
CHANCE REMAINING THE NORTH AND EAST ONCE AGAIN. AFTER THAT...IT LOOKS
DRY FOR MONDAY AND TUESDAY WITH TEMPS WARMING BACK INTO THE MID/UPPER
80S (ALTHOUGH MAY SEE A FEW 90S AS WELL). SIDED MORE WITH THE
ENSEMBLE MEAN TEMPS FOR TUESDAY AS THE FRONT MAY BE DELAYED A BIT.
DECENT COLD FRONT EXPECTED LATE TUESDAY NIGHT INTO EARLY WEDNESDAY
WITH TEMPS DROPPING BACK TO BELOW NORMAL. HAVE RETAINED SLIGHT CHANCE
FOR TUESDAY NIGHT INTO WEDNESDAY NIGHT AS LAGGING DYNAMICS AND
EASTERLY FLOW MAY PERSIST. DO NOT EXPECT MUCH PRECIP AFTER WEDNESDAY
NIGHT AS SOUTHERLY FLOW RETURNS BY LATE THURSDAY WITH NORTHWESTERLY
FLOW ALOFT. DID NOT DEVIATE MUCH FROM MEX FOR THE EXTENDED TEMPS.

24/MJ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  61  47  73 /  90  60  10  10
BEAVER OK                  46  60  47  76 /  90  70  20  10
BOISE CITY OK              43  63  45  76 /  90  50  20  10
BORGER TX                  48  64  50  76 /  90  60  20  10
BOYS RANCH TX              50  67  48  78 /  90  50  10  10
CANYON TX                  50  63  46  74 /  90  60  10  10
CLARENDON TX               51  63  48  75 /  90  60  10  10
DALHART TX                 46  65  47  76 /  90  50  20  10
GUYMON OK                  46  62  47  76 /  90  70  20  10
HEREFORD TX                50  67  47  74 /  90  50  10  10
LIPSCOMB TX                45  61  46  74 /  90  70  20  10
PAMPA TX                   46  62  48  75 /  90  70  20  10
SHAMROCK TX                51  63  47  76 /  90  70  20  10
WELLINGTON TX              53  66  48  76 /  90  70  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24/02
Hazardous weather outlook, May 5, 12:00 PM CST, 4 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 5 2006

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON THROUGH TONIGHT AS AN
UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS.
ANY THUNDERSTORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY...AND A SLIGHT
CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS
THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, May 5, 3:27 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT FRI MAY 5 2006

TXZ014-019-052200-
DONLEY TX-GRAY TX-
427 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN DONLEY AND GRAY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF LAKE MCCLELLAN
AT 427 PM CDT...MOVING EAST AT 35 MPH.  THIS STORM HAS A HISTORY OF
PRODUCING PEA SIZE HAIL.

MOTORISTS ALONG INTERSTATE 40 SHOULD BE PREPARED FOR PONDING OF
WATER ON ROADWAYS AND BRIEF HEAVY RAIN THAT WILL REDUCE
VISIBILITY...BOTH OF WHICH WILL RESULT IN TREACHEROUS DRIVING
CONDITIONS. PEOPLE IN DONLEY AND GRAY  COUNTIES...INCLUDING THE CITY
OF PAMPA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 5, 3:44 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT FRI MAY 5 2006

OKZ001-052230-
CIMARRON OK-
444 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF GRIGGS AT 444 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PEA TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 5, 3:54 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT FRI MAY 5 2006

TXZ003-004-052245-
HANSFORD TX-OCHILTREE TX-
454 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN HANSFORD COUNTY MOVING TOWARDS OCHILTREE
COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF SPEARMAN AT 454 PM
CDT...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.  BRIEF
HEAVY RAIN IS ALSO POSSIBLE WHICH WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON AREA ROADWAYS.

PEOPLE IN HANSFORD AND OCHILTREE COUNTIES...INCLUDING THE CITIES OF
PERRYTON AND SPEARMAN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, May 5, 4:08 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT FRI MAY 5 2006

TXZ015-020-052315-
COLLINGSWORTH TX-WHEELER TX-
508 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH AND WHEELER COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF KELLERVILLE
OR OVER THE CITY OF MCLEAN AT 508 PM CDT...MOVING EAST AT 25 MPH.

HAIL BETWEEN THE SIZE OF PEA AND ONE HALF INCH AS WELL AS WINDS
AROUND 50 MPH ARE POSSIBLE.  ADDITIONALLY...LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR ALONG INTERSTATE 40 WHICH WILL RESULT IN LOW
VISIBILITIES AND PONDING OF WATER ON THE ROAD SURFACE...RESULTING IN
TREACHEROUS DRIVING CONDITIONS.

PEOPLE IN COLLINGSWORTH AND WHEELER COUNTIES...INCLUDING THE CITY OF
SHAMROCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 5, 4:29 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT FRI MAY 5 2006

TXZ018-052300-
ARMSTRONG TX-
529 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF GOODNIGHT AT
529 PM CDT...MOVING NORTH AT 35 MPH.

HAIL BETWEEN PEA AND ONE HALF INCH SIZE AS WELL AS WINDS AROUND 50
MPH ARE POSSIBLE.  BRIEF BURSTS OF HAIL COULD ALSO RESULT IN THE
GROUND BEING COVERED IN A THIN LAYER OF SMALL HAIL.  HEAVY RAINFALL
WILL ALSO RESULT IN REDUCED VISIBILITIES AND PONDING ON AREA
ROADWAYS...RESULTING IN TREACHEROUS DRIVING CONDITIONS.

PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 5, 4:43 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT FRI MAY 5 2006

TXZ019-052315-
DONLEY TX-
543 PM CDT FRI MAY 5 2006

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CLARENDON AT
543 PM CDT...MOVING NORTHEAST AT 30 MPH.

HAIL BETWEEN PEA AND ONE HALF INCH SIZE AS WELL AS WINDS AROUND 50
MPH ARE POSSIBLE.  RAINFALL RATES UP TO ONE INCH PER HOUR WILL ALSO
RESULT IN LOW VISIBILITIES AND PONDING OF WATER ON AREA ROADWAYS...
RESULTING IN TREACHEROUS DRIVING CONDITIONS.

PEOPLE IN DONLEY COUNTY...INCLUDING THE CITY OF CLARENDON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 160 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
May 5, 4:43 PM CST
Where
Texas County, 12 mi N of Texhoma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -101.783

Hail, Texas

When
May 5, 5:10 PM CST
Where
Texas County, Goodwell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -101.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505594, 5505595.